MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-16
Medical Device Problem Codes Collapse (1099); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery (ica) with a max diameter of 18 mm and a 8 mm neck diameter.Landing zone: distal: 4.8 mm and proximal: 5.2 mm.It was noted the patient's vessel tortuosity was minimal.The angiographic result post procedure showed occlusion post pipeline and coil deployment.It was reported that the pipeline was taken up into mca for deployment.The tip coil was unsheathed and then device unsheathed initially.The pipeline started to open slightly and then drug down into position in the ica.More device was unsheathed but the distal end seemed pinched down.The device was recaptured and then redeployed with the same effect.Doctor recaptured the device again and adjusted catheters.Combination of unsheathing and pushing device was made but distal end still would not open and the device looked collapsed.The doctor pulled device out of patient and left phenom in place initially.The pipeline was then stuck in rhv and phenom 27 was then removed.Distal end of device was pinched down and the proximal end was tapered down as well.New device was pull from shelf and deployment was made.The patients vessel around the aneurysm seemed to be flattened by the aneurysm itself, but multiple measurements were made to insure proper sizing.It could be possible that the vessel itself was narrower than the images/ irregularly shaped.There was a headway duo parked in the aneurysm for additional coils to be placed after pipeline placement in a jailing te chnique.The second device seemed to behave similarly to the defective device in distal opening and how the device looked under angiography.The second device was prepped per the ifu with a slightly different delivery technique.It was reported the pipeline failed to open in the distal section.The pipeline was positioned in a proximal bend.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.The pipeline was removed from the patient by resheathing and then pulled out in which it was stuck in the rhv, then the phenom 27 was removed and replaced.The pipeline was not used for an indication that is off-label.The reported device and any accessory devices were not prepared as indicated in the instructions for use (ifu) as the doctor opted to preflip the ptfe sleeves outside the body in a bowl of saline after flushing the device.No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a pinnacle bmx 96 90cm 8f sheath, phenom plus guide catheter, phenom 27 microcatheter and headway duo microcatheter for coiling catheter, synchro 2 standard guidewire, axium prime frame coils 1 18x40 1 16x40 2 14x40 and 1 12x40.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that there wasn't any resistance noted during delivery or bringing the device up to position.No damage was seen on the pusher wire or phenom 27 catheter.The proximal end of the 1st device was slightly open in the ica but once device was removed it was open but looked like braid collapse.The 2nd device that was used and deployed was a pipeline.There was not an issue with the phenom 27 catheter that was seen but the doctor asked for a new phenom 27 just to be safe.The second stent was deployed successfully.
 
Event or Problem Description
Additional information was received that the 2nd pipeline was placed in the same position as the 1st.The proximal segment was in a turn but it was the distal 1/3rd of pipeline that was having the issues.
 
Additional Manufacturer Narrative
H3: product analysis of ped2-500-16, lotno:b272498.Visual inspection/damage location details: the distal and proximal ends of the braid appeared not opened due to damaged braid.No other anomalies were observed.Conclusion: based on the returned device, the customer complaint was confirmed as the distal and proximal ends of the braid were not opened due to damaged braid.The cause of failure to open could not be determined.Possible causes of ¿failure/incomplete open¿ include damaged braid, vessel tortuosity or user deploys braid in vessel bend.The customer reported that vessel tortuosity was minimal., ruling out vessel tortuosity as a potential cause.In this event, the user deployed the braid in the vessel bend and damaged braid may have contributed to the failure to open.The braid can become damaged due to over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing braid against resistance.However, the cause for the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18896917
Report Number2029214-2024-00424
Device Sequence Number6248306
Product Code OUT
UDI-Device Identifier00763000284701
UDI-Public00763000284701
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2024
Device Model NumberPED2-500-16
Device Catalogue NumberPED2-500-16
Device Lot NumberB272498
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/05/2024
Supplement Date Received by Manufacturer03/13/2024
04/07/2024
Initial Report FDA Received Date03/13/2024
Supplement Report FDA Received Date04/02/2024
05/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age79 YR
Patient SexFemale
Patient Weight75 KG